It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Depression Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 11-15-2007, 11:17 PM   #1
Newbie
(female)
 
Join Date: Nov 2007
Location: MN
Posts: 4
messedupgirl77 HB User
Question SAM-e & stomach pain

I suffer from mild/moderate depression, especially now that winter is coming and days are shorter. I decided to try SAM-e today. I took one pill (200mg) on an empty stomach, as directed on the label. My stomach almost immediately hurt. I almost had to leave class because I was nearly doubled over in pain. This was my first and only pill. Is it my last too? I assume because they are enteric-coated they can't be split in half for a lesser dose, correct? Would it be better to take with food or will that defeat the purpose? I guess I just hate to give up on it after one pill (and the cost!) without even knowing if it will help my depression. I am not currently taking any other medications. I have tried Prozac and Lexapro, as well as St. John's Wort, before with no results.

Thanks!

 
Old 11-16-2007, 05:19 AM   #2
Senior Veteran
(female)
 
Join Date: Nov 2006
Posts: 611
Kiasmama HB User
Re: SAM-e & stomach pain

I would call the pharmacy and ask. I'm sure you can take some crackers or something with it. The empty stomach thing, just gets it into your blood stream faster and allows more of it to get in there. Eating a small snack or something probably won't have much, if any effect on it. I can't take things on an empty stomach....so I just eat some crackers. But again...check with the pharmacist to be sure.

 
Sponsors Lightbulb
   
Old 11-16-2007, 10:46 PM   #3
Senior Veteran
(female)
 
kittywitty's Avatar
 
Join Date: Apr 2005
Location: usa, MI
Posts: 2,171
kittywitty HB Userkittywitty HB User
Re: SAM-e & stomach pain

Messedup -

I'm not familiar with SAM-e or how they're dosed, but what about starting at a lower dose? I take 5-HTP on an empty stomach and it works fine for me for the most part. I do get a little heartburn from it, but then I just drink some water and after that I'm fine.

Last edited by kittywitty; 11-16-2007 at 10:58 PM.

 
Old 11-18-2007, 10:11 AM   #4
Newbie
(female)
 
Join Date: Nov 2007
Location: MN
Posts: 4
messedupgirl77 HB User
Re: SAM-e & stomach pain

Thank you for your replies. I have been afraid to try it again, even with food, as the last time my stomach pain lasted the entire day. I believe 200mg is the smallest dose available, at least in the drugstores I've been to. That's why I was wondering if splitting the pills would help or if it would be worse because they are enteric-coated.

I may have to risk it though. Today I have be more depressed than usual, crying off and on all day. I have things to do and I can't make myself do them!

Thanks again!

 
Old 11-21-2007, 05:27 AM   #5
Newbie
(female)
 
Join Date: Nov 2007
Location: MN
Posts: 4
messedupgirl77 HB User
Re: SAM-e & stomach pain

Feech,
Thank you so much! I read the Q&A and it says sam-e is ok to take with food and/or to split the pill. The other day, I did try a 200 mg pill with a full meal and had no side effects. Yesterday I took a 200 mg pill 15 minutes before eating a full meal, and I really didn't think I was going to get the food down, I was so sick.

I will stick to taking it with food and see how it goes.

Thanks again!

 
Old 10-22-2012, 02:18 PM   #6
Newbie
(female)
 
Join Date: Jul 2012
Location: stockton, ca u.s.
Posts: 1
crucilid HB User
Re: SAM-e & stomach pain

I bought sam-e and read the directions. This is a miracle pill for the liver. Aside from the recommendation for depression, while they were trialing it, they made the discovery that it helped to regenerate the liver. It's a tough pill to swallow but after a couple of days of taking it with food, it becomes tolerable. But is starts to help your liver to regenerate. If you have elevated liver enzymes on your blood test, a treatment with sam-e will improve them. Usually a couple of weeks treatment will be enough to improve your liver panel results. I usually do a month treatment every 6 months. That pain is the liver regeneration process. Maybe start with a half of 200mg and make sure you take it with food. Taking an antacid will help with the pain. Our society with the obesity problems are causing livers to become fatty. Dr. Oz just said that eating beats is good for the liver if you can't tolerate the sam-e treatment. If you read the sam-e box it says that sam-e is good for liver health.

Last edited by crucilid; 10-22-2012 at 02:19 PM.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
SAM-e for depression-anxiety ringer Alternative Medicine 19 07-15-2010 11:55 AM
Sam-e or 5-htp for mild depression? stophypertensio Depression 26 07-02-2009 05:52 PM
sam-e maintainin Depression 1 01-30-2007 01:32 AM
FInally help for Sam kayakmom Epilepsy 5 09-02-2005 07:12 AM
anyone taking SAM e? amo Vitamins & Supplements 16 08-18-2005 03:08 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



flamesabers (79), Phoenix (43), keenobserver (20), katlin09 (13), Diverdan8 (11), WhistleDixie (10), cuddles1 (9), neveragain444 (9), rosequartz (9), blessed824 (9)

Site Wide Totals

teteri66 (1180), MSJayhawk (1011), Apollo123 (909), Titchou (856), janewhite1 (823), Gabriel (761), ladybud (755), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 03:34 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!